Alert archive / New York / Red Flag Warnings in 2024

Red Flag Warning 3, NWS New York, NY

October 31, 20244 counties in Connecticut; 11 counties in New York; 5 counties in New Jersey

NWS New York, NY issued this red flag warning at Oct 31, 2024, 3:28 PM EDT for 4 counties in Connecticut; 11 counties in New York; 5 counties in New Jersey. It took effect at Nov 1, 2024, 8:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 31, 2024, 3:28 PM EDT (19:28 UTC)
In effect from
Nov 1, 2024, 8:00 AM EDT
Expired
Nov 1, 2024, 7:00 PM EDT
In force
11 hr
Issued by
NWS New York, NY

Counties Greater Bridgeport Planning Region, CT, Lower Connecticut River Valley Planning Region, CT, Naugatuck Valley Planning Region, CT, Southeastern Connecticut Planning Region, CT, Bergen County, NJ, Essex County, NJ, Hudson County, NJ, Passaic County, NJ, Union County, NJ, Bronx County, NY, Kings County, NY, Nassau County, NY, New York County, NY, Orange County, NY, Putnam County, NY, Queens County, NY, Richmond County, NY, Rockland County, NY, Suffolk County, NY, Westchester County, NY

The radar

The Brookhaven radar (KOKX), 71 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.5 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1436 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

442 
WWUS81 KOKX 311928
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
328 PM EDT Thu Oct 31 2024

CTZ005>012-011100-
/O.NEW.KOKX.FW.W.0003.241101T1200Z-241101T2300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
328 PM EDT Thu Oct 31 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT FRIDAY
FOR SOUTHERN CONNECTICUT...

The National Weather Service in Upton has issued a Red Flag
Warning, which is in effect from 8 AM to 7 PM EDT Friday.

* AFFECTED AREA...Northern Fairfield, Northern New Haven, 
  Northern Middlesex, Northern New London, Southern Fairfield, 
  Southern New Haven, Southern Middlesex and Southern New London.

* TIMING...From 8 AM to 7 PM EDT Friday.

* WINDS...West 10 to 15 mph with gusts up to 30 mph. Isolated 
  gusts up to 40 mph possible.

* RELATIVE HUMIDITY...As low as 32 percent.

* TEMPERATURES...Up to 79.

* LIGHTNING...None.

* IMPACTS...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

NYZ211>213-011100-
/O.NEW.KOKX.FW.W.0003.241101T1200Z-241101T2300Z/
Lower Hudson Valley-New York City-Long Island-
328 PM EDT Thu Oct 31 2024

...RED FLAG WARNING IN EFFECT FROM 8 AM TO 7 PM EDT FRIDAY FOR THE
LOWER HUDSON VALLEY...NEW YORK CITY...AND LONG ISLAND...

The National Weather Service in Upton has issued a Red Flag
Warning, which is in effect from 8 AM to 7 PM EDT Friday.

* AFFECTED AREA...Lower Hudson Valley, New York City and Long 
  Island.

* TIMING...From 8 AM to 7 PM EDT Friday.

* WINDS...West 10 to 15 mph with gusts up to 30 mph. Isolated 
  gusts up to 40 mph possible.

* RELATIVE HUMIDITY...As low as 28 percent.

* TEMPERATURES...Up to 79.

* LIGHTNING...None.

* IMPACTS...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

NJZ002-004-006-103>108-011100-
/O.NEW.KOKX.FW.W.0003.241101T1600Z-241101T2300Z/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-
328 PM EDT Thu Oct 31 2024

...RED FLAG WARNING IN EFFECT FROM NOON TO 7 PM EDT FRIDAY FOR
NORTHEAST NEW JERSEY...

The National Weather Service in Upton has issued a Red Flag
Warning, which is in effect from noon to 7 PM EDT Friday.

* AFFECTED AREA...Western Passaic, Eastern Passaic, Hudson, 
  Western Bergen, Eastern Bergen, Western Essex, Eastern Essex, 
  Western Union and Eastern Union.

* TIMING...From noon to 7 PM EDT Friday.

* WINDS...West 10 to 15 mph with gusts up to 35 mph. Isolated 
  gusts up to 40 mph possible.

* RELATIVE HUMIDITY...As low as 26 percent.

* TEMPERATURES...Up to 81.

* LIGHTNING...None.

* IMPACTS...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/nyc
2 follow-up statements
595 
WWUS81 KOKX 010747
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
347 AM EDT Fri Nov 1 2024

CTZ005>012-012300-
/O.CON.KOKX.FW.W.0003.241101T1200Z-241101T2300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
347 AM EDT Fri Nov 1 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
7 PM EDT THIS EVENING FOR SOUTHERN CONNECTICUT...

* AFFECTED AREA...Northern Fairfield, Northern New Haven, 
  Northern Middlesex, Northern New London, Southern Fairfield, 
  Southern New Haven, Southern Middlesex and Southern New London.

* TIMING...From 8 AM this morning to 7 PM EDT this evening.

* WINDS...West 10 to 15 mph with gusts up to 30 mph. A few gusts
  up to 40 mph possible. 

* RELATIVE HUMIDITY...As low as 39 percent.

* TEMPERATURES...Up to 77.

* LIGHTNING...None.

* IMPACTS...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

NYZ211>213-012300-
/O.CON.KOKX.FW.W.0003.241101T1200Z-241101T2300Z/
Lower Hudson Valley-New York City-Long Island-
347 AM EDT Fri Nov 1 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 8 AM THIS MORNING TO
7 PM EDT THIS EVENING FOR THE LOWER HUDSON VALLEY...NEW YORK 
CITY...AND LONG ISLAND...

* AFFECTED AREA...Lower Hudson Valley, New York City and Long 
  Island.

* TIMING...From 8 AM this morning to 7 PM EDT this evening.

* WINDS...West 10 to 20 mph with gusts up to 30 mph. A few gusts
  up to 40 mph possible.

* RELATIVE HUMIDITY...As low as 35 percent.

* TEMPERATURES...Up to 78.

* LIGHTNING...None.

* IMPACTS...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

NJZ002-004-006-103>108-012300-
/O.CON.KOKX.FW.W.0003.241101T1600Z-241101T2300Z/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-
347 AM EDT Fri Nov 1 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 7 PM EDT
THIS EVENING FOR NORTHEASTERN NEW JERSEY...

* AFFECTED AREA...Western Passaic, Eastern Passaic, Hudson, 
  Western Bergen, Eastern Bergen, Western Essex, Eastern Essex, 
  Western Union and Eastern Union.

* TIMING...From noon today to 7 PM EDT this evening.

* WINDS...West 10 to 15 mph with gusts up to 30 mph. A few gusts
  up to 40 mph possible.

* RELATIVE HUMIDITY...As low as 31 percent.

* TEMPERATURES...Up to 80.

* LIGHTNING...None.

* IMPACTS...Rapid fire spread if ignition occurs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are expected or occurring. A combination of strong winds, low
relative humidity, and dry fuels will create a significantly
elevated fire growth potential.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/nyc
868 
WWUS81 KOKX 012255
RFWOKX

URGENT - FIRE WEATHER MESSAGE
National Weather Service New York NY
655 PM EDT Fri Nov 1 2024



CTZ005>012-020000-
/O.EXP.KOKX.FW.W.0003.000000T0000Z-241101T2300Z/
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-
655 PM EDT Fri Nov 1 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR
SOUTHERN CONNECTICUT...

Dry conditions will still pose an elevated fire spread risk
through Saturday.

$$

NYZ211>213-020000-
/O.EXP.KOKX.FW.W.0003.000000T0000Z-241101T2300Z/
Lower Hudson Valley-New York City-Long Island-
655 PM EDT Fri Nov 1 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR
SOUTHERN NEW YORK...

Dry conditions will still pose an elevated fire spread risk
through Saturday.

$$

NJZ002-004-006-103>108-020000-
/O.EXP.KOKX.FW.W.0003.000000T0000Z-241101T2300Z/
Western Passaic-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-
655 PM EDT Fri Nov 1 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM EDT THIS EVENING FOR
NORTHEAST NEW JERSEY...

Dry conditions will still pose an elevated fire spread risk
through Saturday.

$$

For more information from the National Weather Service visit
http://weather.gov/nyc

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this red flag warning went out at Oct 31, 2:24 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, Oct 31, 2:24 PM EDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
224 PM EDT Thu Oct 31 2024

.SYNOPSIS...
High pressure remains centered over the Western Atlantic today
ahead of an approaching cold front from the west. The front moves
through on Friday. High pressure returns over the area Saturday
and Sunday, drifts east Sunday night into Monday as a warm front
approaches to the southwest. The warm front moves northeast
Tuesday with a cold front passing through Wednesday.

&&

.NEAR TERM /THROUGH TONIGHT/...
The late season warmth continues today, likely setting up one of
the warmest Halloweens on record locally. Amplified ridge axis
over the region, with 500 mb heights near 590 dm, shifts east
today, while surface high pressure remains centered off the Mid
Atlantic coast. A cold front approaches late, eventually
tracking through the area on Friday.

Soundings prog 925 mb temperatures around 18 or 19C this
afternoon, and with a bit deeper mixing than on Wednesday,
should yield highs into the mid to upper 70s away from the
immediate shoreline, and lower 80s for NYC and portions of the
LoHud Valley. With these values, nearly 20 degrees above normal,
daily records are in jeopardy at several sites. See Climate
section farther down for additional detail.

Shortwave riding over the ridge cuts through the Upper Great
Lakes and sends a cold front our way tonight, but won't pass
through until Friday. Canopy of high clouds streaming around the
ridge begins to thicken and lower this evening ahead of the
advancing front from the west. Not entirely out of the question
far western locales could see a few spotty rain showers move in
ahead of daybreak Friday, but more likely holds off until later
in the morning or remains dry entirely. Winds begin to pick up
ahead of the frontal passage by late evening, and with
thickening cloud cover, should limit cooling and keep much of
the area in the 60s overnight.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Cold front continues its approach in the morning, with an overcast
start to the day. Timing of the front has slowed over the past day
or two, which should allow another unseasonably warm day to start
the new month.

Hi res CAMs aren't enthused with a widespread rainfall from the
fropa. Instead, spotty rain showers are more likely along and ahead
of the boundary, generally in the morning hours. Latest guidance
indicates the actual frontal passage occurs late morning NW of the
NYC metro and early afternoon along the coast.

BL mixes above 850 mb behind the front, and should allow afternoon
temperatures to once again climb into the 70s as the cooler air
mass is slow to arrive. Increasing winds with and behind the front
also sets up a blustery afternoon, gusts up to 30 mph likely.
Given the antecedent dry conditions, and falling RH values, fire
weather concerns may return once again by late day, at least
for parts of the area. See Fire Weather section farther down for
additional detail.

The drier and cooler air moves in for Friday night as high
pressure builds over the region. Winds lighten and skies clear
out overnight, allowing most to fall into the 30s and 40s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
*Key Points*

*Seasonable temperatures are expected Saturday through Monday with
high pressure in control.

*A warming trend commences Monday night through Wednesday as a warm
front moves through the region. There is a chance of showers Monday
and Monday night.

Surface high pressure builds over the region Saturday and remains
Sunday, as a sub tropical ridge builds over the eastern portion of
the country through Monday. A warm front approaches Sunday night and
moves slowly northward as the amplifying ridge axis into the area
Monday night. With the ridge axis moving east Tuesday the warm front
is expected to lift through the region.
There will be increasing low level isentropic lift along with upper
level support, and there will be a chance of showers. With little to
no CAPE and no instability convection is not expected. Have
increased probabilities slightly with the warm front passage. The
area then becomes warm sectored and dry for awhile until the
approach of a cold front that likely moves through Wednesday,
possibly Wednesday night or Thursday morning.

Temperatures will be near seasonal levels Saturday through Monday.
And then with the passage of the warm front temperatures Tuesday and
Wednesday may be as much as 10 to 15 degrees above normal, and used
a blend of the 50th and 75th percentiles for highs and low. However,
at this time records are not expected.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
High pressure off the Southeast coast will drift east tonight.
A cold front will approach Fri morning.

VFR. Chance of showers during the AM hours around and after
daybreak, but these should be rather light and falling out of a
mid level cloud deck, so do not anticipate MVFR cond.

SW flow around or just over 10 kt should back more to the S late
this afternoon, then diminish slightly this evening and once
again veer SW. SW flow increasing to 10-15G20kt after daybreak
Fri should veer more to the WSW and increase to 15-20G25kt
by afternoon.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB)TAF Uncertainty...

Brief gusts 15-18 kt still possible this afternoon before winds
back S. Gusts to 20 kt in SW flow Fri morning could start a
couple of hrs earlier than fcst.

OUTLOOK FOR 18Z FRIDAY THROUGH MONDAY...

Friday afternoon and night: Cold fropa with winds shifting WNW
15-20G25kt and a brief gust over 30 kt possible. Winds shift NW
toward evening and then diminish at night.

Saturday and Sunday: VFR.

Monday: Mainly VFR with slight chance of showers.

Tuesday: Mainly VFR. S winds G20kt in the afternoon.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
Increasing SW flow ahead of a frontal passage will lead to SCA
conditions on much of the waters. SCA is in effect for all local
ocean waters beginning 03Z this evening, and currently runs
through at least Friday afternoon. Lingering seas above 5 ft may
necessitate an extension into at least Friday evening.

Non ocean waters are forecast to see 25 kt wind gusts develop
some time Friday morning, subsiding by late afternoon or early
evening. An SCA on these waters will likely be needed with future
updates.

Winds and seas across the forecast waters will remain below
advisory levels Saturday through Monday night.

&&

.FIRE WEATHER...
A Special Weather Statement remains in place for southern
Connecticut today to highlight the continued risk of spread of
any fires that exist and/or ignite.

A cold front moves through the area Friday. Increasing west
winds behind the front will allow for RH values to drop in the
afternoon. Wind gusts up to 30 mph are likely in the afternoon,
with RH values between 30 and 40 percent across NE NJ and the
Lower Hudson Valley. Slightly higher RH values are forecast for
CT and LI. Given how dry recent conditions have been, there is
risk for an increased threat of fire spread, should ignition
occur..

&&

.HYDROLOGY...
There are no hydrologic concerns through the middle of next week.

&&

.CLIMATE...
Record high temperatures are possible today and Friday.

Daily record highs for October 31:

EWR: 82/1946
BDR: 75/2004
NYC: 81/1946
LGA: 81/1946
JFK: 75/1950
ISP: 73/2004

Daily record highs for November 1:

EWR: 85/1950
BDR: 71/2019
NYC: 84/1950
LGA: 83/1950
JFK: 80/1950
ISP: 77/1982

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 6 PM this evening to 5 PM EDT Friday
     for ANZ350-353.
     Small Craft Advisory from 11 PM this evening to 5 PM EDT
     Friday for ANZ355.

&&

SYNOPSIS...DR/MET
NEAR TERM...DR/JT
SHORT TERM...DR
LONG TERM...MET
AVIATION...BG
MARINE...DR/MET
FIRE WEATHER...
HYDROLOGY...DR/MET
CLIMATE...
Hazardous weather outlook, Oct 31, 3:21 AM EDT, 12 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
321 AM EDT Thu Oct 31 2024

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-010800-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
321 AM EDT Thu Oct 31 2024

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-350-353-355-010800-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
321 AM EDT Thu Oct 31 2024

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

Nearby

Red Flag Warnings in New York, 2024Red Flag Warnings in New Jersey, 2024Red Flag Warnings in Connecticut, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.